California, 2019Flooding in California, June 1 to 19, 2019
June 1 to 19, 2019 · NWS HNX · 2 events in 2 counties and zones
Because of continued increased releases at Pine Flat Dam. Runoff continued to produce flooding at Lindy's Landing campground near Reedley, and the Kings River Golf and Country Club near Kingsburg well into June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Because of continued increased releases at Pine Flat Dam. Runoff continued to produce flooding at Lindy's Landing campground near Reedley, and the Kings River Golf and Country Club near Kingsburg well into June. The releases were cut back during the middle of the month and the flood waters receded by the evening of June 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 31, 1:02 PM PST, 10 hours 58 minutes earlier.
Area forecast discussion, May 31, 1:02 PM PST, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
202 PM PDT Fri May 31 2019
.SYNOPSIS...
An area of low pressure will move into Southern California
tonight. This feature will influence the weather over our region
through the weekend and bring a continued threat of afternoon and
evening thunderstorms over mainly the mountain areas. Temperatures
will trend slightly warmer through the weekend but remain
generally seasonal for this time of year. Warmer than average
temperatures are expected next week as high pressure builds over
the area.
&&
.DISCUSSION...
The upper-level low is currently centered over our forecast area,
or near Fresno. Scattered showers and thunderstorms are developing
over the Sierra Nevada, mainly from Yosemite and southward to
Kings Canyon NP. A vorticity lobe, or upper-level impulse that
rotated around the low, brought showers and isolated thunderstorms
to the San Joaquin Valley this morning. The impulse has moved
northeastward, and additional convective activity has formed over
mainly the Sierra Nevada and to the east. Meanwhile, thunderstorms
that are developing are very slow to move, so a threat of flash
flooding due to heavy rain is possible in a few locales,
especially over the Sierra Nevada. The focus of the strongest
activity is mainly over Yosemite at this time, and these
particular storms have begun to rotate southwestward as the
upper- level low moves southward over our forecast area. In
addition, sufficient instability remains over the Central Valley
to warrant a slight chance for thunderstorms this afternoon,
although skies remain mostly clear at this time. Some showers and
thunderstorms have also developed over the higher terrain adjacent
to the hills along the west side of the valley, or northwest of
Coalinga.
The low pressure center is progged to gradually slide southward
overnight tonight towards Southern California, or Santa
Barbara/Ventura Counties. The low will remain over portions of
California for much of the weekend, so a daily threat of showers
and thunderstorms will continue through at least Sunday. It is
possible some showers could linger into the overnight and morning
hours at times during this weekend due to the proximity of this
low. In addition, storms forming over the Sierra could drift into
eastern portions of the San Joaquin Valley at times over the
weekend.
By Monday, afternoon/evening showers and thunderstorms are
expected mainly over the higher terrain of the Sierra Nevada, as
drier air moves into the region, though enough moisture will
likely linger over this area. Otherwise, high pressure will begin
to build, and we anticipate a warming and drying trend through
the middle of the week. Highs will reach around 5 to 10 degrees
above average, especially on Tuesday and Wednesday. Models
generally agree that high pressure gradually weakens during the
latter part of next week as a trough and upper-level low moves
over the Pacific Northwest, though with some timing and placement
differences. The latest Euro model is deeper with the trough,
compared to the GFS. Nevertheless, it appears moisture and
dynamics will remain well north of Central California. For now, we
are more certain that temperatures will lower back towards
average or slightly below by late next week.
&&
.AVIATION...
Scattered thunderstorms are possible over the mountains and
foothills this evening, or until 03Z Saturday. VFR conditions
will otherwise prevail over the Central California Interior during
the next 24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
public/synopsis...BSO
aviation....DCH
weather.gov/hanford
In the hours before
Special weather statement, May 31, 6:22 PM PST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
722 PM PDT FRI MAY 31 2019
CAZ179-182-010245-
Western San Joaquin Valley CA-West Side Hills CA-
722 PM PDT FRI MAY 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGS AND
SOUTHWESTERN FRESNO COUNTIES UNTIL 745 PM PDT...
At 721 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Coalinga, or 30 miles northeast of Paso Robles, moving
southeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Coalinga, Castle Mountain, Spanish Lake, Zapato Chino Creek and Santa
Rita Raws.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3631 12067 3632 12061 3636 12060 3643 12043
3589 12009 3584 12025 3588 12025 3591 12028
3591 12032 3597 12036 3597 12043 3603 12053
3618 12065 3621 12063 3624 12068
TIME...MOT...LOC 0221Z 336DEG 16KT 3599 12032
KDSpecial weather statement, May 31, 6:22 PM PST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
722 PM PDT FRI MAY 31 2019
CAZ191-194-195-010300-
Lake Isabella CA-Sequoia Kings CA-Southern Sierra Foothills CA-
722 PM PDT FRI MAY 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND
SOUTHEASTERN TULARE COUNTIES UNTIL 800 PM PDT...
At 720 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles east of Porterville, moving northwest at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quaking Aspen, Camp Nelson, Oak Opening, Ponderosa, Pascoes,
Peppermint, Johnsondale and California Hot Springs.
LAT...LON 3589 11826 3579 11844 3592 11872 3626 11878
3637 11860
TIME...MOT...LOC 0220Z 146DEG 32KT 3609 11857
DudleySpecial weather statement, May 31, 7:06 PM PST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
806 PM PDT FRI MAY 31 2019
CAZ179-010330-
West Side Hills CA-
806 PM PDT FRI MAY 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN...SOUTHWESTERN
KINGS AND SOUTHERN FRESNO COUNTIES UNTIL 830 PM PDT...
At 806 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Avenal, or 31 miles northeast of Paso Robles,
moving southeast at 10 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Coalinga, Castle Mountain and Zapato Chino Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3615 12033 3587 12007 3578 12020 3588 12025
3591 12028 3591 12032 3595 12036 3597 12036
3597 12043 3602 12051
TIME...MOT...LOC 0306Z 324DEG 9KT 3596 12026
KDFlood, Fresno
- When
- June 1, 12:00 AM PST to June 19, 11:00 PM PST
- Where
- Fresno County, 2.19 mi NE of Piedra to 3 mi NNE of Piedra
- Cause
- Planned Dam Release
- Reported by
- Emergency Manager
- Coordinates
- 36.839, -119.348
Fresno and Tulare County Emergency Managers reported flooding along the Kings River downstream from Pine Flat Dam as a result of increased releases prompted by increased runoff from snow melt and recent rainfall.
Flood, Tulare
- When
- June 1, 12:00 AM PST to June 19, 11:00 PM PST
- Where
- Tulare County, 3.04 mi W of Delft Colony to 3.12 mi W of Delft Colony
- Cause
- Planned Dam Release
- Reported by
- Emergency Manager
- Coordinates
- 36.517, -119.505
Fresno and Tulare County Emergency Managers reported flooding along the Kings River downstream from Pine Flat Dam as a result of increased releases prompted by increased runoff from snow melt and recent rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820137, 820138.